Puerto Rico, 2012

Flash Flood in Puerto Rico, May 8, 2012

May 8, 2012 · NWS SJU · 1 event in 1 county or zone

A subtropical Jet Maxima, combined with an upper level trough and ample moisture at the surface to produce numerous showers with thunderstorms mainly over the central interior and north central sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A subtropical Jet Maxima, combined with an upper level trough and ample moisture at the surface to produce numerous showers with thunderstorms mainly over the central interior and north central sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 8, 4:19 PM AST, 1 hour 41 minutes earlier.

Area forecast discussion, May 8, 4:19 PM AST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
419 PM AST TUE MAY 8 2012

.SYNOPSIS...A SOUTHWEST JET CORE STRENGTHENS OVER PUERTO RICO
BETWEEN NOW AND WEDNESDAY AFTERNOON AS AN APPROACHING SHORT WAVE
TROUGH DEEPENS OVER THE CENTRAL CARIBBEAN. THEN SEVERAL SMALL
TROUGHS WILL PASS THROUGH BEFORE THE MAIN TROUGH PASSES ON FRIDAY.
AFTER SUNDAY A RIDGE BUILDS OVER THE CARIBBEAN PUTTING NORTHWEST
FLOW OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS FOR THE REST OF
NEXT WEEK.

AT MID LEVELS...HIGH PRESSURE CONTINUES OVER THE TROPICAL ATLANTIC
THROUGH THE PERIOD. A TROUGH DIGS INTO THE CENTRAL CARIBBEAN
TONIGHT THROUGH THURSDAY BUT WEAKENS BEFORE ARRIVING IN THE LOCAL
AREA. HIGH PRESSURE THEN DOMINATES THE CARIBBEAN FOR THE REST OF
THE FOLLOWING WEEK.

AT LOWER LEVELS...HIGH PRESSURE BUILDING SOUTH INTO THE CENTRAL
ATLANTIC WILL CAUSE FLOW TO BECOME MORE SOUTHEAST OVER THE LOCAL
AREA AND FORCE THE WEAK TROUGH OVER THE LEEWARD ISLANDS TOWARD THE
LOCAL AREA WEDNESDAY THROUGH FRIDAY...BRINGING AN INCREASE IN
MOISTURE. AS SOUTHEAST WINDS INCREASE OVER THE AREA SOME DRY AIR
WILL BE IMPORTED FROM THE TROPICAL ATLANTIC SATURDAY THROUGH MONDAY...BUT
IT WILL BE MIXED WITH MOISTURE FROM THE SOUTHEAST RESULTING IN A
DRYING TREND...THAT WILL STILL SUPPORT SCATTERED SHOWERS AND
THUNDERSTORMS NEXT WEEK...ESPECIALLY DURING THE AFTERNOONS OVER THE
INTERIOR OF PUERTO RICO.

&&

.DISCUSSION...AFTER A NEARLY RAIN FREE MORNING OVER PUERTO RICO
SHOWERS AND THUNDERSTORMS EXPLODED OVER THE INTERIOR DURING THE
EARLY AFTERNOON LEAVING UP TO 2 TO 4 INCHES OF RAIN IN SOME AREAS.
SOME OF THESE SHOWERS WILL DRIFT TOWARD THE NORTH COAST DURING THE
LATE AFTERNOON HOURS. THE DRIER PERIOD THAT THE REST OF THE AREA
HAS BEEN EXPERIENCING WILL GRADUALLY END TONIGHT AND TOMORROW AS
MOISTURE RETURNS FROM THE SOUTHEAST WITH A WEAK TROUGH THAT WAS
STATIONARY OVER THE LEEWARD ISLANDS. MOISTURE WILL CONTINUE WITH
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY...AND THEN BEGIN TO TAPER
OFF AS AIR FROM WEST AFRICA BEGINS TO SEEP INTO THE AREA FROM THE
EAST. THERE WILL BE SUFFICIENT MIXING IN THE WIDER AREA
HOWEVER...TO BRING PATCHES OF MOISTURE AND KEEP AT LEAST SCATTERED
SHOWERS IN THE FORECAST THROUGH THE WEEKEND. MOISTURE FROM THE
EAST NORTHEAST THEN ARRIVES AND BRINGS MORE SCATTERED SHOWERS IN A
TREND THAT WILL CONTINUE FOR MUCH OF THE FOLLOWING WEEK. SOME
AREAS WILL HAVE SUFFICIENT RAIN NOW THROUGH FRIDAY FOR URBAN AND
SMALL STREAM FLOODING.

&&

.AVIATION...MVFR AND IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS
WILL CONTINUE THROUGH 09/00Z OVER THE INTERIOR OF PUERTO
RICO...BUT TAF SITES WILL BE LITTLE AFFECTED EXCEPT FOR TJSJ LATE
AFTERNOON AND EARLY EVENING WHEN SOME SHOWERS AND THUNDERSTORMS
MAY APPROACH FROM THE SOUTHWEST. ELSEWHERE VFR CONDS WILL PREVAIL
EXCEPT FOR SOME MVFR IN TNCM AND TKPK THROUGH 09/22Z. LLVL WINDS
ARE SHIFTING TO THE SE AND WILL INCREASE SOMEWHAT WEDNESDAY. WINDS
ABOVE 10 KFT ARE WSW-W INCREASING TO 70 KTS NEAR 40 KFT.

&&

.MARINE...MARINE CONDS REMAIN TRANQUIL AT 4 FEET OR LESS...BUT
WILL INCREASE GRADUALLY NOW THROUGH TUESDAY TO 6 FEET IN THE
ATLANTIC WATERS. GENTLE TO MODERATE WINDS WILL ALSO INCREASE
SOMEWHAT IN THE NEXT 6 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  86  77  84 /  20  20  40  70
STT  76  86  77  85 /  30  30  50  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

10/12
Hazardous weather outlook, May 8, 5:34 AM AST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
534 AM AST TUE MAY 8 2012

AMZ710>745-PRZ001>013-090945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
534 AM AST TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-090945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
534 AM AST TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 19 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Comerio

When
May 8, 6:00 PM AST to 11:30 PM AST
Where
Comerio County, Comerio to 1.4 mi SSE of Comerio
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
18.220, -66.220

Extreme flash flooding occured due to Rio La Plata out of its banks. Rio De la Plata flooded also two bridges. One in Road PR-156 at Barrio Higuero where several families were uncommunicated. The other was in the intersection of roads PR-156 and PR-776 in Barrio Rio Hondo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384282.